Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 29, NWS Quad Cities, IA

July 28, 2011Carroll County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 28, 2011, 7:13 PM CDT for Carroll County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 7:13 PM CDT (00:13 UTC)
Expired
Jul 29, 2011, 1:15 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4421 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS53 KDVN 290013
FFWDVN
ILC015-290615-
/O.NEW.KDVN.FF.W.0029.110729T0013Z-110729T0615Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  WESTERN CARROLL COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 115 AM CDT FRIDAY

* AT 712 PM CDT...THE CARROLL COUNTY SHERIFFS OFFICE REPORTED A
  LARGE BREACH IN THE PORTLAND AVENUE LEVEE ON THE PLUM RIVER
  CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING AREAS.

* LOCATIONS IMPACTED INCLUDE SAVANNA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4211 9010 4207 9010 4207 9017 4209 9017
      4210 9016 4211 9016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:42 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 3:42 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT THU JUL 28 2011

.DISCUSSION...
SFC FRONTAL ZONE EXTENDS FROM WEAK LOW OVER SOUTHEAST MN TO
SECONDARY LOW NW OF KALO... THEN SWWD THROUGH WESTERN IA AT 18Z.
CONVECTION HAS BLOSSOMED RECENTLY OVER SOUTHEAST IA AND NORTH
CENTRAL/NORTHWEST IA ALONG BOUNDARY WITH ASSISTANCE FROM
WHAT APPEARS TO BE WEAK MESOSCALE CONVECTIVE VORT MAX LIFTING
NEWD ACROSS REGION. STRONGER SHEAR EXISTS ACROSS PORTIONS OF
NORTHERN IA AND SOUTHERN MN WITH 40-50 KTS OF EFFECTIVE SHEAR.
THIS COUPLED WITH PRESSURE FALL MAXIMUM SUPPORTS ANY ORGANIZED
CONVECTION TO STAY NORTH OF AREA THROUGH LATE AFTN. AS WEAK SFC
LOW PASSES EAST THIS EVE... FRONT WILL BEGIN PUSHING SWD AND
BRING INCREASE IN SHOWERS/STORMS. AIRMASS REMAINS VERY JUICED
WITH PW/S AROUND 2 INCHES AND SFC DEWPTS POOLING WELL INTO THE
70S... THUS RISK FOR ADDITIONAL VERY HEAVY RAINS EXISTS ALSO
WITH STORM MOTIONS EXPECTED TO BE SLOW. WILL CONTINUE FLASH FLOOD
WATCH ALONG/N OF HWY 30 THIS EVE. 850 MB WINDS PROGGED W/SW TNGT
WHICH IS FAVORABLE TRAJECTORY FOR BACKBUILDING AND TRAINING
OVER RAIN COOLED OUTFLOW... BUT UNCERTAINTY ON JUST WHERE THIS MAY
SETUP PRECLUDES FROM EXPANDING HEADLINES ATTIM. SOME SEVERE
RISK SUGGESTED LATER THIS EVE MAINLY FOR WINDS AND MAINLY HWY 30
SWD TO HWY 34 ON EDGE OF STRONGER MID LEVEL WINDS AND WITHIN
INSTABILITY GRADIENT. CURRENT WATER VAPOR IMAGERY SHOWS
ANOTHER IMPULSE IN MONSOONAL MOISTURE PLUME LIFTING NORTHEAST
THROUGH NORTHERN KS. SOME MODELS LATCH ON TO THIS AND BLOSSOM
CONVECTION THIS EVE TO OUR SOUTH/WEST WITH LOW LEVEL JET AND THEN
SUGGEST COMING ACROSS SOUTH 1/3-1/2 OVRNGT INTO EARLY FRI AM.
POTENTIAL FOR HEAVY RAIN/FLASH FLOODING WITH THIS ACTIVITY THAT
WILL NEED TO BE MONITORED AS EVE PROGRESSES.

PCPN CHCS WILL BE WANING WHILE GRADUALLY SHIFTING SWD OF REGION
DURING DAY ON FRI AS SLIGHTLY DRIER AIR MOVES IN WITH FRONTAL
BOUNDARY PUSHING SOUTH.

SAT-MON LOOKS TO BE MAINLY DRY WITH CONTINUATION OF VERY WARM TO
HOT TEMPS. SOME INDICATION OF WEAK BOUNDARY SLIDING DOWN TOWARD
NORTHERN COUNTIES BY SUN EVE AS SHORTWAVE PASSES THROUGH GREAT LAKES.
WILL CONTINUE WITH VERY SMALL POPS MID-LATE SUN AFTN INTO EVE
ALONG/N OF HWY 30 ROUGHLY. PCPN CHCS WILL RETURN BY MIDWEEK WITH
NEXT FRONT APPROACHING.

&&

.AVIATION...
BOUNDARIES AND ENERGY ALOFT SHOULD INITIATE NEW CONVECTION 21Z/28 TO
00Z/29. KDBQ/KCID/KMLI MAY HAVE SIGNIFICANT IMPACTS WITH TSRA.
VSBYS/CIGS AOB 2SM AND 2KFT IN TSRA ARE POSSIBLE WITH POTENTIAL
IFR/LIFR VSBYS/CIGS. TSRA TO BECOME WIDESPREAD 00Z/29 TO 06Z/29. 18Z
TAFS HAVE 3-5SM RA WITH CIGS ARND 2KFT WITH VCTS. LIKE LAST NIGHT...
POTENTIAL EXISTS FOR AOB 1SM AND 1KFT CIGS WITH TSRA FOR AN EXTENDED
TIME...ESPECIALLY 06Z/29 TO 12Z/29. RUC TRENDS SUGGEST AXIS OF MAIN
TSRA ACTIVITY MAY BE CLOSER TO KCID/KMLI AFT 00Z/29.  ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

05/08
Hazardous weather outlook, Jul 28, 5:07 AM CDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT THU JUL 28 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY OVER ESPECIALLY THE
NORTHERN HALF OF THE OUTLOOK AREA TODAY THROUGH THIS EVENING. THIS
MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR WHERE CONDITIONS ARE SATURATED FROM OVERNIGHT HEAVY
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT
FOR THE AREA ROUGHLY NORTH OF A LINE FROM STERLING ILLINOIS TO
BELLE PLAINE IOWA.

THERE WILL ALSO BE A POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO 70 MPH.
SOME STORMS MAY ALSO BE CAPABLE OF PRODUCING LARGE HAIL...AND
CONDITIONS MAY BE FAVORABLE FOR BRIEF TORNADOES ALONG BOUNDARIES.

VERY WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE TODAY...
POSSIBLY RESULTING IN AFTERNOON HEAT INDEX VALUES FROM 100 TO
NEAR 107 SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE
80. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:50 PM CDTRiver Flood WarningDVNRock Island, Whiteside37 hr
Jul 28, 9:50 PM CDTRiver Flood WarningDVNRock Island, Whiteside47 hr
Jul 29, 4:14 AM CDTSpecial Weather StatementDVNHancock61 min
Jul 29, 4:51 AM CDTSpecial Weather StatementDVNHenderson, McDonough, Warren54 min
Jul 29, 11:09 AM CDTRiver Flood WarningDVNRock Island23 hr
Jul 29, 11:09 AM CDTRiver Flood WarningDVNRock Island47 hr

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.